Illinois, 2007Hail and Damaging Winds in Illinois, May 15, 2007
May 15, 2007 · NWS LOT · 14 events in 4 counties and zones
Severe thunderstorms moved across east central Illinois during the afternoon hours of May 15th, which produced hail and wind damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $53,000
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe thunderstorms moved across east central Illinois during the afternoon hours of May 15th, which produced hail and wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at May 15, 12:15 PM CST, 10 minutes earlier.
Area forecast discussion, May 15, 12:15 PM CST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
115 PM CDT TUE MAY 15 2007
.DISCUSSION FOR MORNING ZONES/GRIDS...
MAIN FORECAST ISSUE FOR THIS PERIOD REMAINS TO BE THE COLD FRONT
DIGGING THROUGH THE CENTRAL PORTION OF THE MIDWEST. CONVECTION
INITIATED OUT AHEAD OF IT ON MONDAY AND A REPEAT PERFORMANCE IS
EXPECTED ON TUESDAY FOR OUR NECK OF THE WOODS. FORECAST SOUNDINGS
SHOW THAT THE ATMOSPHERE SHOULD DESTABILIZE IN THE EARLY PORTION OF
THE AFTERNOON OUT AHEAD OF THE FRONT. AS STORMS DEVELOP...SOME MAY
TAP INTO THE 40KT LOW TO MID LEVEL FLOW AND BRING IT DOWN TO THE
SFC. THIS WIND SHEAR MAY AID IN THE DEVELOPMENT OF BOW
SEGMENTS...THUS THE MAIN SEVERE THREAT WILL BE DAMAGING WINDS ALONG
WITH HAIL. BUMPED UP MAX TEMPERATURES IN THE REGION OUT AHEAD OF
THE FRONT WHERE DAYTIME HEATING AND WAA WILL HELP IN THE WARMING
BEFORE THE FRONT CAN GO THROUGH. WITH H85 CONVERGENCE OCCURRING
NORTH AND WEST OF THE SFC BOUNDARY...RAIN SHOWERS WILL LINGER IN THE
HOURS AFTER THE FRONT PASSES. ADDED A CHANCE FOR POPS IN THE
EVENING AS THE FRONT SLOWS DOWN A BIT AND A WEAK INVERTED TROF
DEVELOPS ALONG THE BACKSIDE OF THE FRONT WHICH COULD AID IN THE
SHOWER DEVELOPMENT.
AFTER THIS SYSTEM MOVES THROUGH...A SHORTWAVE TROUGH CURRENTLY IN
NORTHERN MANITOBA WILL RAPIDLY DROP SOUTHWARD INTO THE LAKES REGION
BY WEDNESDAY AFTERNOON/EVENING. MINIMAL CAPPING AND SOME MARGINAL
LAPSE RATES WILL ALLOW FOR SOME SCATTERED SHOWERS TO DEVELOP WITH
ENOUGH UPWARD FORCING FROM THE SHORTWAVE. MOISTURE LOOKS FAIRLY
MINIMAL SO COVERAGE SHOULD NOT BE OVERWHELMING. TOYED WITH THE IDEA
OF ADDING ISOLATED THUNDER IN THE AFTERNOON...BUT PASSED ON IT FOR
THE MOMENT DUE TO LIMITED CAPE/INSTABILITY. SOME COLDER AIR WILL
GET PULLED DOWN WITH THIS SYSTEM AND CREATE SOME RELATIVELY COOL
OVERNIGHT LOWS ON WED/THU. LOW TEMPS SHOULD STAY IN THE LOW 40S
BOTH NIGHTS...SO ANY FROST DEVELOPMENT ON EITHER NIGHT DOES NOT SEEM
FEASIBLE AT THE MOMENT. OF EITHER NIGHT...THU NIGHT WOULD HAVE THE
BETTER CHANCE WITH THE SFC RIDGE PARKED OVER THE REGION BRINGING
CLEAR SKIES AND CALM WINDS. TEMPERATURES WILL THEN START REBOUNDING
ON FRIDAY AS THE RIDGE AXIS PASSES THRU AND THE SOUTHWESTERLY WINDS
KICK IN. THE NEXT WEATHER MAKER TO MONITOR WILL BE THE COLD FRONT
DROPPING DOWN FROM CANADA ON SUNDAY.
DROUGHT DISCUSSION...THE FIRST TWO WEEKS IN MAY HAVE BEEN RATHER DRY
ACROSS NORTHERN IL/IN WITH ONLY ABOUT 0.10 TO 0.25 FALLING...WHICH
IS ABOUT AN INCH AND A HALF BELOW NORMAL FOR THIS POINT IN THE
MONTH. THIS HAS INCREASED THE CHATTER A BIT ABOUT WHETHER WE ARE IN
OR HEADED FOR A DROUGHT. ALTHOUGH THE PAST TWO WEEKS HAVE BEEN
BELOW NORMAL...THE OVERALL TREND OVER THE LONG TERM IS THAT ALL OF
THE REGION IS WELL ABOVE NORMAL FOR PRECIPITATION. SINCE FEB
14TH...THE REGION IS ABOUT A HALF INCH TO TWO INCHES ABOVE NORMAL
AND SINCE NOV 16TH OF 2006 THE REGION IS ABOUT TWO TO FOUR INCHES
ABOVE NORMAL. THE EARLY PORTION OF SPRING FEATURED QUITE A BIT OF
RIVER FLOODING. HEAVY RAINS AND A MELTING SNOWPACK HELPED
CONTRIBUTE TO THIS. SO...THE MOISTURE IS THERE IN THE LAYERS BELOW
THE TOPSOIL. FARMERS HAVE ACTUALLY WELCOMED THE DRY SPELL. BECAUSE
OF THE HEAVY RAINS AT THE END OF APRIL...MOST FIELDS WERE TOO WET
FOR FARMERS TO GET INTO IN NORTHERN IL/IN. HOWEVER...SINCE THE DRY
OUT...MOST FARMERS HAVE SINCE BEEN ABLE TO GET OUT AND WORK THE
FIELDS. WITH THE APPROACHING RAIN AND THUNDERSTORMS FORECAST FOR
TUESDAY...SOME PLACES MAY RECEIVE AN INCH OR SO OF RAIN WHICH WOULD
BRING THEM BACK UP TO NORMAL AT THIS POINT IN THE MONTH. IF THE DRY
CONDITIONS CONTINUE THROUGH SUMMER...THEN SOME DROUGHT CONDITIONS
MAY START TO EMERGE. THE CURRENT LONG RANGE FORECAST FROM CPC
INDICATES EQUAL CHANCES FOR ABOVE NORMAL...BELOW NORMAL...AND NEAR
NORMAL PRECIPITATION OVER THE NEXT THREE MONTHS.
HALBACH
&&
.AVIATION...
115 PM CDT
FOR 18Z TAFS...COMPLEX FRONTAL SYSTEM WORKING THROUGH NRN IL THIS
AFTERNOON. WINDS WILL VEER TO N-NW LATER IN THE DAY AS COOLER AIR
SLIDES IN. CIGS EXPECTED TO DETEREORATE TO MVFR OR LOW MVFR LATE IN
THE DAY AND TONIGHT AS RAIN AND SHOWERS INCR. PERIOD OF
THUNDERSTORMS UNTIL AROUND SUNSET WITH WDLY SCTD STORMS ALREADY NEAR
PIA. MAIN PERIOD OF TSTM THREAT FROM 20Z-00. SECOND IMPULSE
ROTATING THROUGH THE REGION ON WED WILL PROLONG MVFR CONDS AND
THREAT OF SHOWERS. KML
&&
.MARINE...
230 AM CDT
LOW PRESSURE DRIVING EAST SOUTHEAST ACROSS SRN ONTARIO TO NEW
ENGLAND TODAY WILL TRAIL A COLD FRONT DOWN LAKE MICHIGAN. WHILE MAIN
LOW MOVES OUT OF LAKE VICINITY...PRESS GRADIENT WEAKENS WHILE WINDS
SHIFT TO WEST THEN NORTH THRU THE DAY. STRONG WINDS THIS EARLY MRNG
TO 30S KTS DWINDLING TO 10 TO 20 KNOTS IN OPEN GRADIENT TODAY THEN
PICKING UP TO 20-25 KNOTS FROM THE NORTH TONIGHT WITH INFLUX OF COLD
AIR DOWN LAKE. A SECONDARY TROF DROPPING DOWN LAKE WED NGT AND
THURSDAY WILL KEEP WEST TO NORTH FLOW OVER LAKES THRU THURSDAY
NIGHT...ALBEIT 20 KTS OR LESS. HIGH PRESSURE RIDGE WORKING OVER
LAKES FRIDAY WILL TURN FLOW BACK TO SW FRIDAY...VEERING TO NORTH
AGAIN LT SATURDAY AS ANOTHER COLD FRONT DROPS DOWN LAKE.
NO GALES BUT SMALL CRAFT ADV LIKELY ON SOUTH END OF LAKE FOR WAVES
AS LONG FETCH DOWN LAKE NEXT FEW DAYS ACCUMULATES WAVE HEIGHT.
RLB
.LOT WATCHES/WARNINGS/ADVISORIES...
.IL...NONE.
.IN...NONE.
.LM...SMALL CRAFT ADVISORY THRU 12Z TUESDAY.
&&
Hazardous weather outlook, May 15, 3:30 AM CST, 8 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
430 AM CDT TUE MAY 15 2007
ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011-
019-160930-
WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK-
LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD-
LAKE IN-PORTER-NEWTON-JASPER-BENTON-
430 AM CDT TUE MAY 15 2007
THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA.
.DAY ONE... TODAY AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SOUTH AND EAST OF A
LINE FROM WAUKEGAN TO BURLINGTON TO DEKALB TO PAW PAW. THE MAIN
SEVERE THREAT WILL BE DAMAGING WIND AND HAIL.
.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NECESSARY ON TUESDAY.
&&
COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO
LMZ740>745-766-160930-
WINTHROP HARBOR IL TO MICHIGAN CITY IN-
LAKE MICHIGAN-
430 AM CDT TUE MAY 15 2007
THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS
AND INDIANA WATERS OF LAKE MICHIGAN.
.DAY ONE... TODAY AND TONIGHT
A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE NEARSHORE WATERS
THROUGH TUESDAY MORNING. THERE IS A CHANCE OF THUNDERSTORMS TUESDAY.
THE MAIN SEVERE WEATHER THREAT WILL BE DAMAGING WINDS AND HAIL.
.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
&&
COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO
HALBACH
Thunderstorm Wind, Grundy
- When
- May 15, 12:25 PM CST
- Where
- Grundy County, 7 mi SSW of Mazon
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Public
- Coordinates
- 41.136, -88.481
A gust to 60 mph was measured at the Dwight Airport in southern Grundy County.
Hail, Grundy
- When
- May 15, 12:37 PM CST to 12:39 PM CST
- Where
- Grundy County, Morris
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.370, -88.420
Hail, Grundy
- When
- May 15, 12:42 PM CST to 12:45 PM CST
- Where
- Grundy County, Coal City
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.280, -88.280
Penny to nickel size hail reported. Hail covered the ground and stripped leaves off trees near Garfield and Route 113.
Hail, Grundy
- When
- May 15, 12:57 PM CST to 12:59 PM CST
- Where
- Grundy County, Morris
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 41.370, -88.420
Thunderstorm Wind, Will
- When
- May 15, 1:05 PM CST
- Where
- Will County, Manhattan
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Newspaper
- Coordinates
- 41.420, -87.980
A barn was damaged just south of Manhattan.
Thunderstorm Wind, Will
- When
- May 15, 1:15 PM CST
- Where
- Will County, 0.5 mi NW of Peotone to Peotone
- Measured
- 50 kt (58 mph) estimated gust
- Injuries
- 1 direct, 0 indirect
- Property damage
- $10,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 41.335, -87.787
A semi truck was blown over on Interstate 57, one mile north of Will-Peotone Road. The driver was taken to a hospital with minor injuries. Trees and tree limbs were blown down in Peotone.
Thunderstorm Wind, Ford
- When
- May 15, 1:30 PM CST
- Where
- Ford County, Gibson City
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- COOP Observer
- Coordinates
- 40.470, -88.370
Tree limbs were blown down.
Thunderstorm Wind, Will
- When
- May 15, 1:30 PM CST
- Where
- Will County, Wilton Center
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 41.350, -87.970
Trees and power lines were blown down.
Thunderstorm Wind, Ford
- When
- May 15, 1:35 PM CST
- Where
- Ford County, Melvin
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Newspaper
- Coordinates
- 40.570, -88.230
Several trees and numerous tree limbs were blown down. An empty, above ground pool was destroyed.
Thunderstorm Wind, Will
- When
- May 15, 1:47 PM CST
- Where
- Will County, Monee
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.420, -87.730
Three 12 inch diameter trees were blown down.
Thunderstorm Wind, Iroquois
- When
- May 15, 2:02 PM CST
- Where
- Iroquois County, Cissna Park
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Newspaper
- Coordinates
- 40.570, -87.880
Several trees were blown down in a park.
Thunderstorm Wind, Iroquois
- When
- May 15, 2:05 PM CST to 2:07 PM CST
- Where
- Iroquois County, 2 mi N of Watseka to Watseka
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 40.809, -87.730
Trees blown down north of Watseka and a large tree was uprooted near North Fifth Street and Sheridan. A 30 foot by 50 foot roof was ripped off a barn on County Road 1630 N.
Thunderstorm Wind, Iroquois
- When
- May 15, 2:10 PM CST
- Where
- Iroquois County, 1 mi W of Watseka
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 40.780, -87.749
Tree limbs blown down west of Watseka.
Thunderstorm Wind, Iroquois
- When
- May 15, 2:15 PM CST
- Where
- Iroquois County, Sheldon
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 40.770, -87.570
A downtown building had about 90 feet of the roof peeled off and about a 10 foot section that was blown off. Debris from this roof was blown across the street. Tree limbs and power lines were also blown down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Indiana, May 15, 20071 death · $175,000 · 61 kt wind · 15 events
- Hail and Damaging Winds in Michigan, May 15, 20071 injured · $1.7 million · 2.75 in hail · 83 events
- Tornado and Damaging Winds in Indiana, May 15, 2007$623,000 · EF0 · 27 events
- Wildfire in New Jersey, May 15 to 21, 20072 injured · $500,000 · 1 event
- Flash Flood and Hail in Arkansas, May 15, 2007$500,000 · 50 kt wind · 12 events
- Hail and Damaging Winds in Mississippi, May 15, 2007$271,000 · 1 in hail · 16 events
- Tornado and Hail in Ohio, May 15, 2007$131,000 · EF0 · 25 events
- Hail and Damaging Winds in Kentucky, May 15, 2007$134,000 · 56 kt wind · 20 events
- Hail and Damaging Winds in Michigan, May 15, 2007$230,000 · 1 in hail · 6 events
- Hail and Damaging Winds in Missouri, May 15, 2007$121,000 · 65 kt wind · 6 events
- Damaging Winds in Michigan, May 15, 2007$100,000 · 83 kt wind · 6 events
- Hail and Damaging Winds in Louisiana, May 15, 2007$50,000 · 1 in hail · 19 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 33182, 33161, 33164, 34808, 34931, 33166, 33167, 33169, 34933, 34809, 34932, 33170, 33171, 33176.